Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Itchy skin rash after anesthesia. Is this something I should worry about for future surgeries?

User rating for this question
Very Good
Answered by

Pulmonologist
Practicing since : 2003
Answered : 592 Questions
Question
Every time I have anesthesia I get an itchy skin rash that lasts about a month or so. Is this something I should worry about for future surgeries. It has happened at least four or five times now, including a dental anesthesia.
Posted Thu, 19 Apr 2012 in Skin Rash
 
 
Answered by Dr. Gyanshankar Mishra 30 minutes later
Hi,

Thanks for posting the query.

After going through the query, I would like to comment the following:

1. You seem to be having allergy to some anesthetic agent. However having the reaction for a period of about 1 month is slightly unusual.

2. You mentioned that this process is also associated with dental anesthesia. Since dental anesthesia involves local anesthesia, there is a possibility of you being sensitive to lignocaine.

3. However this is not a major allergic reaction and you need not be worried about it as it can very well be controlled with oral antihistaminic tablets like Chlorpheniramine maleate.

4. Also next time before undergoing any major or minor surgical procedures, you need to bring this to the notice of the surgeon / anesthetist.

5. If currently you are having that rash, I suggest you to take the antihistaminic tablet (Tb. Avil 25mg at night for 5 days). You also need to consult a dermatologist and get your skin rash examined.

I hope I have answered your query. I will be glad to answer any follow up queries.
Please accept my answer if you have no follow up queries.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB
Above answer was peer-reviewed by
 
Follow-up: Itchy skin rash after anesthesia. Is this something I should worry about for future surgeries? 44 minutes later
I have been to dermatologist twice. Once they did a biopsy and said I was allergic to formaldihyde (spelling) then a few years later I had a strip test I think they called it, where they placed a strip of different items on my back for a few days and then waited for a reaction. They came up with two chemicals found in a lot of shampoo, cosmetics, etc. I forget the names but they were something like CH and ML. Are any of these found in anestetic? I also know a month sounds crazy, but this has been every time, even with steroid packs!
I also forgot to mention that my dental was not local, it was general as they were doing all my work at one time. They had an anesthegiologist come in, with IV and the works. So it was definitely anesthesia related that time too.
 
 
Answered by Dr. Gyanshankar Mishra 1 hour later
Hi,

Thanks for the follow up.

After going through the information provided by you, I would like to comment the following:
1. You have proven allergy to formaldehyde. Formaldehyde is used in preservation of biological specimens as well as disinfection purposes in health care setup. You need to avoid this as far as possible.

2. The etiology of your rash is definitely allergy.

3. The treatment of such reactions consists of steroids and antihistaminics.

4. I would also suggest you to undertake a complete serum allergy panel testing in a pathology lab to know a comprehensive list of your allergies.

5. Prior to any major surgical procedure, you need to inform the doctors regarding your allergy profile.

6. In case of a precise allergy being detected on skin allergy testing (complete panel needs to be done), specific immunotherapy desensitisation of the concerned allergy can be done. For this you need to visit an allergy specialist.

7. Most importantly, try to avoid all the known allergens to you.


I hope I have answered your query. I will be glad to answer any follow up queries.
Please accept my answer if you have no follow up queries.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor